More than 10 million lives covered by insurance. Call us today to get the care you deserve.

Trusted Content

Hydrocodone Overdose Signs And Symptoms

Isaac Alexis, M.D., AAMA, AMP-BC

Medically reviewed by

Isaac Alexis, M.D., AAMA, AMP-BC

April 24, 2019

A hydrocodone overdose can be dangerous and even deadly. Knowing the signs and symptoms of a hydrocodone overdose can help to prevent potentially life-threatening health conditions and death.

Hydrocodone is an opioid pain reliever that is only available through prescription. This drug is one of the most common painkillers prescribed in the United States. Hydrocodone is typically used in the treatment of severe pain and for people who require round-the-clock pain relief.

While hydrocodone is certainly helpful for managing severe pain, it comes with a high potential for abuse and addiction. In fact, this drug is the most abused and illegally sold opioid in the United States.

People who abuse hydrocodone are at an increased risk for negative side effects and overdose. Taking more of the drug than prescribed or using hydrocodone recreationally increases a person’s risk for overdose. A hydrocodone overdose can be incredibly dangerous and even deadly.

Signs And Symptoms Of Hydrocodone Overdose

A hydrocodone overdose occurs when a person takes more of the drug than the body and brain can handle. Overdosing on this drug puts people at risk for a number of serious side effects and can be life-threatening if not treated.

Identifying a hydrocodone overdose can potentially save someone’s life. If you or a loved one is experiencing symptoms of an overdose, it’s important to seek medical attention immediately.

Signs and symptoms of a hydrocodone overdose include:

  • vomiting
  • nails and lips that are bluish in color
  • seizures
  • low blood pressure
  • confusion
  • slowed or stopped breathing
  • skin that is clammy or cold to the touch
  • unconsciousness

A hydrocodone overdose causes brain activity to slow down. This can stop the brain from sending signals to the body to perform basic functions like breathing and pumping blood. As a result, hydrocodone overdose can cause a person to stop breathing or decrease blood flow to the brain and body. This can result in serious health conditions or death.

What Causes People To Overdose On Hydrocodone?

Hydrocodone can be habit-forming, as its effects can quickly become addictive. Hydrocodone works by changing how the brain interprets pain by binding to its opioid receptors. Shutting off feelings of pain can be pleasurable and make people want to take more of the drug.

Additionally, hydrocodone directly affects the reward system in the brain. It increases feelings of pleasure and can even elicit a euphoric high. These pleasurable and euphoric effects are usually the primary reason why people abuse this drug.

Introducing
virtual care

Get treatment when
and how you need it.

The more a person uses hydrocodone, the more likely he or she is to build up a tolerance to the drug. Tolerance is when a person needs to take more of the drug to experience the same effects. Taking more hydrocodone due to tolerance is a leading cause of overdose.

People who abuse hydrocodone may also use the drug by snorting or injecting it. This results in a faster, more intense high than when it is consumed orally. While a quicker high may be desirable, it only increases the risk of overdose due to the body’s inability to cope with the drug’s effects.

What To Do When Someone Overdoses On Hydrocodone

If you suspect someone has overdosed on hydrocodone, there are a few steps you should take to help the situation. Calling 9-1-1 or taking the person to the closest hospital is the most important thing you can do.

If you are waiting for medical personnel to arrive, keeping a close eye on the person is also important. If the person is unconscious, flipping him or her on their side can keep airways open if they vomit.

Additionally, remaining as calm as possible is key in this situation. Focusing on the things you can do rather than what you can’t do can help you to stay calm and provide the support needed.

Treatment For Hydrocodone Overdose

Only a medical professional should administer treatment to a person who has overdosed on hydrocodone. If the person has stopped breathing or has severely slowed breathing, medical personnel may administer naloxone. For less severe cases, activated charcoal may be given to rid the stomach of the drug and prevent further damage.

A person who has overdosed on hydrocodone may be kept in the hospital overnight for observation. This is to ensure that no further damage is done and that the person makes a full recovery.

People who experience hydrocodone overdose may be abusing or addicted to the drug. In these cases, addiction treatment will likely be recommended once a person has fully recovered.

Finding Help For A Hydrocodone Addiction

If you or a loved one is struggling with an addiction to hydrocodone, seeking help is the best decision that can be made. There are several treatment options available to help someone overcome a substance use disorder.

For more severe cases of addiction, inpatient treatment will likely be recommended. Inpatient programs are among the most successful forms of drug and alcohol addiction treatment and provide intensive and daily programs of recovery.

Inpatient programs are residentially based. They often incorporate several treatment methods to provide a comprehensive approach to sobriety. These methods may include medication-assisted treatment, various forms of therapy, and support groups.

To learn more about the signs and symptoms of a hydrocodone overdose and the treatment options available for hydrocodone addiction, contact a treatment specialist today.

Mayo Clinic - Prescription drug abuse

Centers for Disease Control and Prevention - Prescription Painkiller Overdoses

Centers for Disease Control and Prevention - Understanding the Epidemic

Medline Plus - Hydrocodone/oxycodone overdose

Medline Plus - Hydrocodone

Find Treatment For A Hydrocodone Addiction Today.
Find Treatment For A Hydrocodone Addiction Today.
100% Free and Confidential. Call (888) 271-2295

For 24/7 Treatment Help Call:

1-888-979-9592

For Immediate Treatment Help Call:
(888) 979-9592